Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 10, NWS El Paso, TX

March 11, 2017Doña Ana County, New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this wind advisory at Mar 11, 2017, 4:45 AM MST for Doña Ana County, New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 11, 2017, 9:00 PM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2017, 4:45 AM MST (11:45 UTC)
In effect from
Mar 11, 2017, 9:00 PM MST
Expired
Mar 12, 2017, 10:00 AM MDT
In force
12 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 52 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 11.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4316 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WWUS74 KEPZ 111145
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
445 AM MST Sat Mar 11 2017

...Strong winds along west slopes of mountains tonight as a 
strong cold front moves in from the east...

.A strong cold front will push in from the east this evening into
Sunday morning, creating gusty winds. Winds will generally
increase out of the east at 15 to 30 mph, but along west slopes of
mountains and through east-west mountain gaps gusty winds will
increase to 45 mph. These winds will continue into Sunday morning,
finally decreasing shortly after sunrise.

NMZ411-TXZ418-420-112300-
/O.NEW.KEPZ.WI.Y.0010.170312T0400Z-170312T1600Z/
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-
Including the cities of Las Cruces, Vado, Sunland Park, 
Downtown El Paso, West El Paso, Upper Valley, Hueco Tanks, 
and Loma Linda
445 AM MST Sat Mar 11 2017

...WIND ADVISORY IN EFFECT FROM 9 PM MST THIS EVENING TO 10 AM
MDT SUNDAY...

The National Weather Service in El Paso has issued a Wind
Advisory, which is in effect from 9 PM MST this evening to 10 AM
MDT Sunday. 

* TIMING...Winds will turn east to northeast shortly after sunset
  and reach their strongest speeds by midnight.

* WINDS...Daytime winds west to 10 mph will increase to east at 15
  to 30 mph later tonight. Wind gusts to 45 mph along west slopes
  of mountains.

* IMPACTS...Strong winds will make handling of vehicles difficult,
  especially in cross wind situations. Some blowing dust is
  possible, though not likely to significantly reduce
  visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hefner
3 follow-up statements
763 
WWUS74 KEPZ 112237
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
337 PM MST Sat Mar 11 2017

...Strong winds along west slopes of mountains tonight as a
strong cold front moves in from the east...

.A strong cold front will push in from the east overnight,
bringing gusty winds to the area. Winds will be worst along the 
west-facing slopes of area mountain ranges in the El Paso and Las
Cruces areas, including the Huecos, Franklins and Organ Mountains.
Winds in these favored areas will gust 45 to 55 mph.


NMZ411-TXZ418-420-120700-
/O.CON.KEPZ.WI.Y.0010.170312T0400Z-170312T1600Z/
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-
Including the cities of Las Cruces, Vado, Sunland Park, 
Downtown El Paso, West El Paso, Upper Valley, Hueco Tanks, 
and Loma Linda
337 PM MST Sat Mar 11 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM MST THIS EVENING TO
10 AM MDT SUNDAY...

* TIMING AND WINDS...Winds will shift to the east and northeast
  after sunset, with gusts increasing to 45 to 55 mph. The
  strongest gusts will occur between 10 PM and 3 AM.

* IMPACTS...Strong winds will make handling of vehicles 
  difficult, especially in cross wind situations. Some blowing 
  dust is possible, though not likely to significantly reduce 
  visibilities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hardiman
819 
WWUS74 KEPZ 120726
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
1226 AM MST Sun Mar 12 2017

...Strong winds along west slopes of mountains tonight as a
strong cold front moves in from the east...

.A strong cold front will push across the area from the east 
overnight, bringing gusty winds. Winds will be strongest along 
the west-facing slopes of area mountain ranges in the El Paso and
Las Cruces areas, including the Huecos, Franklins and Organ 
Mountains. Winds in these favored areas will gust 45 to 55 mph.

NMZ411-TXZ418-420-121300-
/O.CON.KEPZ.WI.Y.0010.000000T0000Z-170312T1600Z/
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-
Including the cities of Las Cruces, Vado, Sunland Park, 
Downtown El Paso, West El Paso, Upper Valley, Hueco Tanks, 
and Loma Linda
1226 AM MST Sun Mar 12 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT THIS MORNING...

* TIMING AND WINDS...Winds will from the east and northeast, with
  gusts increasing to 45 to 55 mph. The strongest gusts will occur
  until 6 AM. 

* IMPACTS...Strong winds will make handling of vehicles 
  difficult, especially in cross wind situations. Some blowing 
  dust is possible, though not likely to significantly reduce 
  visibilities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Fausett
215 
WWUS74 KEPZ 121253
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
653 AM MDT Sun Mar 12 2017

...Strong winds along west slopes of mountains until about mid
morning...

.A strong cold front pushed across the area Saturday night and is
now near the Arizona border. Strong gusty winds developed last
night, and although they have diminished a bit, will remain strong
until mid morning. Winds will be strongest along the west facing 
slopes of area mountain ranges in the El Paso and Las Cruces 
areas, including the Huecos, Franklins and Organ Mountains. Winds 
in these favored areas will gust from 35 to 45 mph.

NMZ411-TXZ418-420-121600-
/O.CON.KEPZ.WI.Y.0010.000000T0000Z-170312T1600Z/
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-
Including the cities of Las Cruces, Vado, Sunland Park, 
Downtown El Paso, West El Paso, Upper Valley, Hueco Tanks, 
and Loma Linda
653 AM MDT Sun Mar 12 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT THIS MORNING...

* TIMING...Strongest gusts will continue until 10am and then
  diminish.

* WINDS...east winds gusting to 35 to 45 mph will diminish to 10 
to 20 mph by late morning.

* IMPACTS...Strong winds will make handling of vehicles 
  difficult, especially in cross wind situations. Some blowing 
  dust is possible, though not likely to significantly reduce 
  visibilities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hefner

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Mar 11, 4:15 AM MST, 30 minutes earlier.

Area forecast discussion, Mar 11, 4:15 AM MST, 30 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
415 AM MST Sat Mar 11 2017

.SYNOPSIS...
One more very warm day before cooler air spreads in from the east.
Cool front moves in tonight from the east and will bring
noticeably cooler temperatures to the Borderland Sunday, though
highs will actually still be just above normal. This front will
also bring breezy winds overnight, with strong gusts possible
along the west slopes of mountains. The remainder of the new week
should remain dry. After continued mild on Monday, temperatures
will warm back to well above normal mid week.

&&

.DISCUSSION...
The week ahead looks to generally be dry and well above normal
temperatures, although in keeping with March Madness, it looks
like we will see a back door cold front tournament. In the short
term, weak short wave extending from central Utah down to southern
California will move east today over northern New Mexico by late
this afternoon and then east of the area by Sunday morning. This
feature will bring enough high clouds in for partly cloudy
afternoon. However high temperatures will still be some 15 degrees
above normal. Satellite shows first of three back door fronts to
be into eastern New Mexico early this morning, extending from just
east of Carlsbad/Artesia up to Clovis. Models in general
agreement, though the higher res models seem to be a few hours
slower than large scale models. Expect front to reach Sac Mtns
right around sunset, with the front then into the Rio Grande
Valley a few hours after sunset. Some clouds likely with this
front and will put low POPs in for the far eastern zones
overnight. Models also showing airmass becoming unstable, but
decided to leave thunderstorm wording out, thinking the front
mostly arrives after day time heating. Day shift and ponder this
situation and modify if needed. Snow levels will remain high but
did allow a mix of rain/snow above 8500 feet. Big story will be
the winds, with winds generally in the 15-25 mph range. However as
usual, the west slopes of mountains and east-west gaps will see
much higher gusts. Will go with wind advisory for these areas,
with gusts to 45 mph. Also included some blowing dust for the
southern Tularosa Basin and El Paso County as wind trajectories
look right for bringing some White Sands dust southward.

Dry northwest flow will persist Sunday/Monday. Temps will be
noticeably cooler, though still just above normal. A second
weak back door cool front will attempt to push in mid day Monday.
Don't expect significant winds with this front, and temperatures
should remain on the cooler side.

GFS/ECMWF once again diverge after Monday. Broad high pressure
will build over the Desert Southwest, keeping the skies mostly
clear and warming temperatures back well above normal. GFS once
again tries to undercut high with a low moving across northern
Mexico. This would bring some clouds into the area Wed/Thur with
perhaps a few showers possible. ECMWF shows some low pressure
weakness, but much further south with no impact to the area. Given
the recent history, I'm leaning with the ECMWF on this solution.
Both models do bring in one more back door front Friday as upper
flow turns more west.

&&

.AVIATION...Valid 11/12Z-12/12Z...
P6SM SKC-FEW250 through 15Z then SCT-BKN200-250. Light and
variable winds through 15Z before shifting around to the W to NW
5-10KTS. After 02Z...from east to west...winds will begin turning
east/northeast 18-23 kts. Wind gusts to 40 kts along west slopes
of terrain. SCT/BKN cloud decks developing east of the Rio Grand
Valley, with isold BKN080 -SHRA aft 06Z.

&&

.FIRE WEATHER...
One more day of near record highs and very dry conditions before a
back door cold front moves this evening. Expect highs over the
lowlands in the lower to mid 80s again today with minimum
relative humidities in the upper single digits and lower teens.
Front arrives around sunset to the Sacramento Mtns and then into
the Rio Grande Valley approaching midnight. Gusty east winds along
western slopes of mountains overnight. Temperatures to fall about
10-15 degrees Sunday with relative humidities in the 20s and 30s.
Temperatures start to rebound well above normal by Tuesday as
high pressure aloft moves over the Desert Southwest. Min RHs will
fall back to the lower teens. No concerns for critical conditions
developing as winds will remain below criteria.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 85  49  73  47 /   0   0   0   0
Sierra Blanca           83  50  70  49 /   0   0   0   0
Las Cruces              82  46  71  44 /   0   0   0   0
Alamogordo              81  49  68  46 /   0   0   0   0
Cloudcroft              60  32  50  28 /   0  10   0   0
Truth or Consequences   81  46  70  47 /   0   0   0   0
Silver City             76  38  69  39 /   0   0   0   0
Deming                  83  50  70  44 /   0   0   0   0
Lordsburg               82  45  73  43 /   0   0   0   0
West El Paso Metro      83  51  72  50 /   0   0   0   0
Dell City               83  41  70  39 /   0  20   0   0
Fort Hancock            87  50  77  48 /   0   0   0   0
Loma Linda              78  43  68  45 /   0   0   0   0
Fabens                  85  47  74  43 /   0   0   0   0
Santa Teresa            84  46  72  44 /   0   0   0   0
White Sands HQ          82  55  70  54 /   0   0   0   0
Jornada Range           81  43  71  42 /   0   0   0   0
Hatch                   82  48  71  47 /   0   0   0   0
Columbus                86  52  73  46 /   0   0   0   0
Orogrande               81  50  71  49 /   0   0   0   0
Mayhill                 74  33  65  32 /   0  10   0   0
Mescalero               70  35  60  31 /   0  10   0   0
Timberon                68  35  56  31 /   0  10   0   0
Winston                 76  28  69  29 /   0   0   0   0
Hillsboro               81  39  73  41 /   0   0   0   0
Spaceport               79  43  67  44 /   0   0   0   0
Lake Roberts            78  26  70  25 /   0   0   0   0
Hurley                  79  38  70  39 /   0   0   0   0
Cliff                   79  31  72  28 /   0   0   0   0
Mule Creek              77  30  70  28 /   0   0   0   0
Faywood                 80  41  70  40 /   0   0   0   0
Animas                  84  50  75  44 /   0   0   0   0
Hachita                 85  48  74  43 /   0   0   0   0
Antelope Wells          83  48  76  44 /   0   0   0   0
Cloverdale              79  42  75  40 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 9 PM MST this evening to 10 AM MDT Sunday for
     NMZ411.

TX...Wind Advisory from 9 PM MST this evening to 10 AM MDT Sunday for
     TXZ418-420.

&&

17 Hefner
Hazardous weather outlook, Mar 10, 7:15 AM MST, 21 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
715 AM MST Fri Mar 10 2017

NMZ401>417-TXZ418>424-111415-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
715 AM MST Fri Mar 10 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On Saturday night into Sunday morning we will see strong easterly
winds as a back door cold front moves across the region. Strongest
winds and gusts will be on the west slopes of area mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Texas, 2017Wind Advisories in New Mexico, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.